New Mexico, 2013Flash Flood in New Mexico, September 19, 2013
September 19, 2013 · NWS EPZ · 1 event in 1 county or zone
Low level moisture remained in place as an upper trough started to exit the region. Eastern New Mexico was in the southeastern quadrant of a 100 knot jet moving through the northern plains which aided in lift across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level moisture remained in place as an upper trough started to exit the region. Eastern New Mexico was in the southeastern quadrant of a 100 knot jet moving through the northern plains which aided in lift across the region. Weak flow in the lower and mid levels kept storms moving very slowly allowing for locally heavy rain to occur over the Sacramento Mountains which already had saturated soil from over 5 inches of rain over the previous days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 19, 1:58 PM MST, 27 minutes earlier.
Area forecast discussion, Sep 19, 1:58 PM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
258 PM MDT THU SEP 19 2013
.SYNOPSIS...
ABUNDANT LOW LEVEL MOISTURE WILL CONTINUE TO FUEL ISOLATED
THUNDERSTORMS THROUGH THE WEEKEND...THOUGH LIMITED MAINLY TO THE
MOUNTAINS. RAINFALL THIS EVENING COULD BE OCCASIONALLY HEAVY WITH
SOME LOCAL FLOODING. TEMPERATURES WILL REMAIN AT OR SLIGHTLY ABOVE
NORMAL THROUGH MUCH OF THE WEEK AHEAD.
&&
.DISCUSSION...
DEEP MOISTURE PLUME SHEARING OFF T.S. MANUEL OVER WEST TEXAS AND
POINTS EASTWARD WITH CLOUDS AND A FEW THUNDERSTORMS. PW'S IN THIS
AREA ARE RUNNING ABOUT 1.2 INCHES. TO THE WEST MUCH DRIER
MID/UPPER AIR PERSISTS WITH PW'S AROUND .8 TO 1.0 INCHES. THIS AREA
REMAINS UNSTABLE AND WITH CONSIDERABLE LOW LEVEL MOISTURE...
THUNDERSTORMS ARE SPRINGING UP OVER MUCH OF THE MOUNTAIN TERRAIN.
RAINFALL OF .5 TO 1.0 INCH IS COMMON OVER MANY MOUNTAIN AREAS.
POTENTIAL FOR TRAINING OF STORMS THOUGH SO RAINFALL AMOUNTS COULD BE
GREATER WHERE THIS OCCURS.
MODELS KEEP TROPICAL MOISTURE PLUME JUST SOUTHEAST OF THE AREA
FRIDAY BUT WILL KEEP SOME CLOUDS AND LOW POPS OVER HUDSPETH COUNTY
FRIDAY. MODELS STILL BRINGING IN BACK DOOR COLD FRONT MID DAY BUT
ARE SOMEWHAT UNDERWHELMING WITH QPF. WILL KEEP HIGHER POPS EAST OF
EL PASO WITH THE INCREASING LOW LEVEL EASTERLY FLOW. REMAINDER OF
THE WEEKEND LOOKS RELATIVELY UNCHANGED AS STRONG DRYING ALOFT
CONTINUES OVER ABUNDANT LOW LEVEL MOISTURE. LOOK FOR ISOLATED
THUNDERSTORMS TO CONTINUE IN THIS ENVIRONMENT. MODEL PW'S REMAIN
AROUND .7 TO .9 INCHES SO FLOOD POTENTIAL SHOULD REMAIN LOW EXCEPT
WHERE SHOWERS FALL OVER ALREADY SATURATED GROUND.
NEXT WEEK TAKING ON MORE OF A FALL PATTERN AS MAIN MID LATITUDE JET
SETS UP OVER MUCH THE SOUTHWESTERN U.S. FOR NOW KEPT MENTION OF
SOME ISOLATED MOUNTAIN THUNDERSTORMS EACH AFTERNOON. WILL HAVE TO
CONTINUE TO WATCH MODELS AS THEY DO SHOW MID LEVEL MOISTURE JUST TO
OUR SOUTH POSSIBLY MOVING UP OVER CWA MID WEEK. STILL INCONSISTENT
WITH THIS FEATURE THOUGH.
&&
.AVIATION...VALID 20/00-21/00Z...
MOSTLY VFR THROUGH THE PERIOD WITH P6SM FEW-SCT030-060 SCT-BKN
070-110. HOWEVER...THERE WILL BE AREAS OF ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WITH MVFR OR IFR CONDITIONS. WINDS
GENERALLY 5-15 KTS EXCEPT STRONG AND GUSTY NEAR THUNDERSTORMS.
&&
.FIRE WEATHER...
EAST TO SOUTHEAST FLOW NEAR THE SURFACE WILL CONTINUE TO BRING LOW
LEVEL MOISTURE ACROSS THE REGION. THIS WILL ALLOW SCATTERED SHOWERS
AND THUNDERSTORMS THIS EVENING OVER HIGHER ELEVATIONS AND ACROSS
EASTERN HUDSPETH COUNTY. THE REST OF THE AREA WILL HAVE ISOLATED
ACTIVITY. AN UPPER LEVEL TROUGH AND A WEAK BACK DOOR COLD FRONT MAY
CAUSE ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY TOMORROW AND
SATURDAY...MAINLY EAST OF THE RIO GRANDE AND IN THE SACRAMENTO
MOUNTAINS. DRIER WEATHER WITH WITH ABOVE NORMAL TEMPERATURES ARE
EXPECTED THE FIRST HALF OF NEXT WEEK AS WESTERLY FLOW BECOMES
ESTABLISHED OVER THE REGION. RELATIVE HUMIDITY IN THE 30 TO 40
PERCENT RANGE OVER LOWLANDS AND IN THE 40S AND 50S OVER MOUNTAIN
AREAS TOMORROW AND SATURDAY...THEN 10 TO 20 PCT DRIER SUNDAY INTO
NEXT WEEK. HAINES INDICES MAINLY FAIR TO POOR SATURDAY THEN FAIR
TO GOOD SUNDAY. WINDS GENERALLY LESS THAN 15 MPH EXCEPT NEAR ANY
SHOWERS AND THUNDERSTORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 68 87 69 86 65 / 20 20 20 20 30
SIERRA BLANCA 62 85 63 86 62 / 20 30 20 20 30
LAS CRUCES 65 84 66 84 66 / 20 20 20 10 20
ALAMOGORDO 61 82 62 85 64 / 20 20 20 20 30
CLOUDCROFT 47 66 48 66 47 / 20 30 30 30 50
TRUTH OR CONSEQUENCES 62 82 63 81 59 / 20 20 20 10 10
SILVER CITY 57 79 57 77 59 / 30 20 20 20 10
DEMING 63 83 64 83 63 / 20 20 20 10 10
LORDSBURG 66 88 67 87 65 / 20 20 20 10 10
WEST EL PASO METRO 68 88 69 86 65 / 20 20 20 20 30
DELL CITY 64 86 65 87 63 / 20 30 20 20 30
FORT HANCOCK 67 89 68 87 64 / 20 30 20 20 30
LOMA LINDA 61 80 63 81 62 / 20 20 20 20 30
FABENS 67 93 68 86 64 / 20 20 20 20 30
SANTA TERESA 67 86 68 83 65 / 20 20 20 20 20
WHITE SANDS HQ 64 86 65 81 63 / 20 20 20 20 20
JORNADA RANGE 63 88 64 83 57 / 20 20 20 10 10
HATCH 63 84 64 82 61 / 20 20 20 10 10
COLUMBUS 67 87 68 86 67 / 20 20 20 10 10
OROGRANDE 66 86 67 83 67 / 20 20 20 20 30
MAYHILL 54 71 55 70 50 / 20 30 30 30 50
MESCALERO 54 74 55 73 49 / 20 30 30 30 40
TIMBERON 54 73 55 71 53 / 20 30 30 30 40
WINSTON 54 74 56 72 52 / 30 30 20 20 10
HILLSBORO 58 81 60 75 58 / 20 20 20 20 10
SPACEPORT 61 85 62 81 61 / 20 20 20 10 10
LAKE ROBERTS 54 78 56 75 56 / 30 30 20 20 10
HURLEY 58 81 60 79 59 / 20 20 20 10 10
CLIFF 55 82 57 81 57 / 20 20 20 20 10
MULE CREEK 53 83 55 81 53 / 20 20 10 20 10
FAYWOOD 59 82 61 76 59 / 20 20 20 10 10
ANIMAS 65 89 66 87 64 / 20 20 20 10 10
HACHITA 63 85 64 85 61 / 20 20 20 10 10
ANTELOPE WELLS 63 87 64 87 62 / 20 20 20 10 10
CLOVERDALE 61 84 63 84 56 / 20 20 20 10 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
HEFNER/PARK
Hazardous weather outlook, Sep 19, 10:30 AM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1130 AM MDT THU SEP 19 2013
NMZ401>417-TXZ418>424-201730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1130 AM MDT THU SEP 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
RESIDUAL LOW LEVEL MOISTURE WILL RESULT IN ISOLATED THUNDERSTORMS
THROUGH LATE EVENING. MOST OF THE THESE STORMS WILL BE OVER
MOUNTAINS. SOILS AND DRAINAGES OF THE MOUNTAINS WERE ABLE TO DRY
SOME ON WEDNESDAY WITH THE LACK OF RAIN BUT STILL LIKELY REMAIN
MOIST SO MOUNTAIN RUNOFF REMAINS SOMEWHAT HIGH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD.
AGAIN THE BEST CHANCE FOR STORMS WILL BE OVER MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.
HEFNER
Flash Flood, Otero
- When
- September 19, 2:25 PM MST to 5:00 PM MST
- Where
- Otero County, 7.96 mi ESE of Cloudcroft to 8 mi ENE of Mayhill
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.932, -105.601
Water was over the roads and driveways in Sixteen Springs. Ditches were running 1 to 2 feet deep.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Indiana, September 19, 20132 deaths · 1 injured · $75,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Iowa, September 19, 2013$2.3 million · 1.75 in hail · 65 events
- Heat in California, September 19, 20131 death · 1 event
- Hail and Damaging Winds in Wisconsin, September 19, 2013$7.1 million · 1 in hail · 14 events
- Flooding and High Wind in Guam, September 19 to 20, 2013$1.1 million · 52 kt wind · 4 events
- Hail and Damaging Winds in Minnesota, September 19, 20131 injured · $205,000 · 2 in hail · 27 events
- Hail and Damaging Winds in Iowa, September 19, 2013$215,000 · 1 in hail · 23 events
- Flash Flooding and Flood in Texas, September 19 to 20, 20133 injured · $75,000 · 4 events
- Flash Flooding in Texas, September 19, 2013$45,000 · 6 events
- Damaging Winds in Missouri, September 19, 2013$50,000 · 56 kt wind · 2 events
- Lightning Strike in Illinois, September 19, 2013$25,000 · 1 event
- Hail and Damaging Wind in Oklahoma, September 19, 2013$20,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476961.